NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, July 1, 2016
Bipolar, Elevated TSH
My brother (35 yrs) has been suffering from Maniac psychic syndrom (bipolar Affective disorder) for the last 19 years (Since 1991). He has been on Lithium medication since his first diagnosis. Lowering Lithium dose caused relapse of his symptoms for couple of times. This year in April he was admitted to the hospital due relapse of his manic symptoms. At the hospital he was noted to have persistent tachycardia 110 beats/min and high BP (180/100 mm Hg), elevated TSH level (10.0 uIU/mL) and high fasting Blood glucose (138 mg/dL). He was advised to go for a detailed ECG and Echo recording and the results came out to be normal. With the above findings his doctor advised him to take Amalog a (amlodipine 5 mg, atenolol 50 mg), Thyronorm (Thyroxine Nacl) 25 mcg and Lithium Carbonate 1050 mg a day to take care of the BP, thyroid and bipolar symptoms. In addition, he advised him for a diet and life style change for his elevated blood glucose. Since then he has been taking these tablets regularly and changed his diet and life style (he is not a smoker and doesn`t drink alcohol).
Few days back he did his blood work and the result indicated elevated TSH levels (14.9 uIU/ml) despite a normal T3 (95 ng/dl) & T4 (6.2 ug/dl) levels. His fasting Blood glucose level gone up higher (169 mg/dl) despite his changed diet and life style. However, his BP seems to be maintaining at normal range (128/80 mm Hg). I would greatly appreciate if you can advice me on this.
Thank you sir, Harinath Kasiganesan, PhD. Visiting scientist Gazes Cardiac Research Institute Medical University of south Carolina STB 220, 114 Doughty street Charleston, SC, ZIP 29403 E mai: email@example.com
The high TSH indicates a mild decrease in thyroid hormone levels, which would not explain the tachycardia. The fact that the TSH is still high indicates that the dose of thyroxine is too low. The doctor probably intentionally started with a small dose to avoid causing problems with the heart, and is planning on increasing the dose every month or so until the TSH is normal. The fasting blood sugar may or may not respond dramatically to lifestyle changes. As long as the hemoglobin A1c is less than 7% I would continue to encourage lifestyle change. If the hemoglobin A1c rose above 7% I would start thinking about an anti-diabetic medication.
Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University